MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number OCCLUDER
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 10/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2022, a 5mm x 4mm amplatzer piccolo occluder was chosen for implant in a 36 week old, 2.2 kg patient with the following patent ductus arteriosus (pda) dimensions: minimal diameter of 3.8mm, length of 13mm, and diameter at aortic ampulla of 4.2mm.The sizing of the device was determined via fluoroscopy and based on the physician's decision from sizing chart.The occluder was implanted using an amplatzer torqvue low profile catheter.At the moment of release from the cable, the device immediately embolized into the left pulmonary artery (lpa).On imaging review, it was observed that there was no compression of the disc on release, and it had the same native and uncompressed appearance similar to what is seen outside of the body while on the cable during preparation.Once embolized, the device was angled across the artery and did not stop the flow of blood.The physician snared the device and removed it from the lpa, but then the device fell off the snare into the inferior vena cava.The device was captured again with a non-abbott snare and removed from the patient.The physician reported that the device chosen was too small for the pda, and in hindsight should not have been released.The patient remained hemodynamically stable throughout the procedure.There was no clinically significant delay in procedure.The patient was reported as stable.The decision was made to surgically close the pda on a later date.
 
Additional Manufacturer Narrative
An event of device embolization was reported.A returned device assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Information from field indicated that the device immediately embolized upon release.Field also indicated that there were no allegation of malfunction against the abbott device or procedure but believed the device used was too small for the duct.Based on the information received, the root cause of the reported incident could not be conclusively determined.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key15785248
Report Number2135147-2022-02043
Device Sequence Number17311934
Product Code MAE
UDI-Device Identifier05415067031044
UDI-Public05415067031044
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberOCCLUDER
Device Catalogue Number9-PDAP-05-04-L
Device Lot Number6955230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/17/2022
Supplement Date Received by Manufacturer01/20/2023
Initial Report FDA Received Date11/11/2022
Supplement Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/17/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZER TORQVUE LP CATHETER, 9-TVLPC4F90/080.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 WK
Patient SexFemale
Patient Weight2 KG